Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, July 4, 2013

July 4, 2013 · NWS PBZ · 8 events in 4 counties and zones

Deep moisture combined with an upper level disturbance produced thunderstorms across the region, a few of which were severe across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Deep moisture combined with an upper level disturbance produced thunderstorms across the region, a few of which were severe across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT THU JUL 4 2013

.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE HUMID WEATHER AND DAILY CHANCES
FOR THUNDERSTORMS THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
GULF MOISTURE WILL CONTINUE TO BE FUNNELED NORTHWARD TOWARDS THE
REGION HELPING TO PROVIDE FOR VERY HUMID CONDITIONS AND PERIODS OF
HEAVIER RAINFALL IN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

A BRIEF BREAK IN THE PRECIPITATION LOOKS TO BE DUE TO THE DRIER
AIR BEING PUSHED WESTWARD FROM THE BUILDING COASTAL HIGH...AS IS
APPARENT IN THE WATER VAPOR SATELLITE LOOP. THIS HAS ALLOWED FOR
SOME BREAKS IN THE CLOUD COVER OVER WESTERN/CENTRAL PA. IF THIS
CONTINUES...EXPECT THAT DAYTIME HEATING AND DESTABILIZATION SHOULD
ALLOW FOR MORE WIDELY SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP
IN THESE AREAS. FURTHER WEST...MUCH OF THE PRECIPITATION MAY BE
ENHANCED FROM UPPER LEVEL SHORTWAVES MOVING THROUGH THE SOUTHERLY
FLOW.

BETWEEN PRECIPITABLE WATER VALUES APPROACHING 2 INCHES AND WARM
RAIN PROCESSES...RAINFALL RATES COULD BE HIGHER THAN HAS BEEN
SEEN IN PREVIOUS DAYS. MODEL CONSENSUS SUGGESTS THE BULK OF THE
HEAVIEST RAINFALL WILL REMAIN WEST OF THE FORECAST AREA OVER
SOUTHWESTERN OHIO...WHERE THE GREATEST DYNAMICS WILL BE PRESENT.
WHILE THIS WILL NOT COMPLETELY RULE OUT FLOODING
CONCERNS...ESPECIALLY IN AREAS THAT EXPERIENCE TRAINING
THUNDERSTORMS...THINK THAT THIS WILL BE MORE OR LESS A LOCALIZED
PROBLEM. THUS...NO FLOOD WATCHES HAVE BEEN ISSUED FOR THE AREA.

TEMPERATURES WILL BE VIRTUALLY THE SAME AS THEY HAVE BEEN FOR THE
LAST WEEK.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A CONTINUED VERY SLOW EVOLUTION OF THE LARGE SCALE PATTERN OVER
THE EASTERN HALF OF THE CONUS LOOKS TO TAKE PLACE THROUGH THE
WEEKEND AND THE UPPER LOW TO OUR WEST GETS PROGRESSIVELY SQUEEZED
BY SPRAWLING UPPER ANTI-CYCLONES OVER BERMUDA AND THE FOUR CORNERS
AREA. THIS SHOULD ACTUALLY SLOWLY SQUEEZE THE UPPER LOW OVER THE
MID-MISSISSIPPI VALLEY NORTHWARD AND GRADUALLY OPEN IT UP AS IT
NEARS THE POLAR JET OVER THE NORTHERN GREAT LAKES. HOWEVER...MODEL
TIMING FOR THE PROGRESSION OF SAID EVOLUTION HAS REALLY STARTED TO
BECOME A BIT SCATTER SHOT. THE 12Z NAM TREMENDOUSLY SLOWED THE
EVOLUTION OF THE UPPER LOW AS DID THE 12Z GFS TO A LESSER DEGREE.
HOWEVER...THE 12Z CANADIAN GLOBAL REMAINED IN LOCK STEP WITH THE
00Z ECMWF FROM LAST NIGHT IN BRINGING THE ENTIRETY OF THE UPPER
LOW THROUGH THE FORECAST AREA AND PUSHING IT TO OUR EAST BY LATE
SUNDAY.

BECAUSE OF AT LEAST SOME SLOWING OF THE CONSENSUS RELATIVE
TO THE PREVIOUS RUNS...THE FORECAST TIMING FOR THE PROGRESSION OF
THE UPPER WAVE THROUGH THE AREA WAS SLOWED BY ROUGHLY 12 HOURS IN
THE GRIDS. AS SUCH...DEEP SOUTHERLY FLOW WITH THE MAIN UPPER JET
STREAK FOCUSING LARGE SCALE LIFT PREFERENTIALLY OVER THE WESTERN
HALF OF THE CWA LOOKS TO CONTINUE THROUGH THE FIRST HALF OF THE
WEEKEND. AFTER THAT TIME...THE SPEED OF THE NORTHEASTWARD
PROGRESSION OF THE LOW OVER THE MID-MISSISSIPPI VALLEY BECOMES
KEY. IN FAVORING A PASSAGE CLOSE TO THE GFS GIVEN ITS COMPROMISE
SOLUTION BETWEEN THE NAM AND ECMWF...HIGH DEWPOINTS AND UNSTABLE
CONDITIONS LOOK TO CONTINUE UNTIL SUNDAY. AFTER THAT TIME...BETTER
SYNOPTIC LIFT IS LIKELY TO TRACK ACROSS THE AREA.
ADDITIONALLY...SHEAR VALUES INCREASE MARKEDLY WITH ABUNDANT
INSTABILITY. AS SUCH...THE BEST CHANCE FOR ORGANIZED CONVECTION
LOOKS TO HOLD OFF UNTIL SUNDAY. THIS WAS WHEN POPS WERE REALLY
FOCUSED IN ON IN THE SHORT TERM.

TEMPERATURES THROUGH THE SHORT TERM LOOK TO BE RANGE BOUND BY
SIGNIFICANT CLOUD COVER. CONVECTIVE DEBRIS CLOUDS AS WELL AS
CONVECTIVE CUMULUS CLOUDS WILL LIKELY KEEP A LID ON THE WARMING OF
THE LOWER BOUNDARY LAYER. AS SUCH...WARMING THE AIR WILL MORE
LIKELY TAKE PLACE DUE TO MIXING. WITH THAT SAID...A LACK OF
INSOLATION REALLY LOOKS TO KEEP HIGHS DOWN...WHILE CLOUDS WILL
KEEP LOWS UP...AT LEAST UNTIL SUNDAY NIGHT. FRIES

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER LOW WILL SLOWLY DEPART TO THE EAST BY MONDAY NIGHT WITH A
MORE ZONAL FLOW ALOFT DEVELOPING BY MID WEEK. HARD TO DEFINE A 24 HR
PERIOD WHICH WOULD BE RAIN FREE AS AT LEAST 2 SEPARATE SHORTWAVES IN
THE ZONAL FLOW WILL MOVE ACROSS THE OHIO VALLEY THIS PERIOD. HIGH
CHANCE POPS WERE USED AS TIMING WILL AGAIN BE A PROBLEM ESPECIALLY
IN ZONAL FLOW. TEMPERATURES WILL TREND TOWARD SEASONAL NORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ABUNDANT MOISTURE WILL MOVE NORTHWARD WITH UPPER LEVEL
DISTURBANCES CONTINUING TO HELP SPAWN SCATTERED SHOWERS AND
THUNDERSTORMS TODAY. TEMPORARY RESTRICTIONS WILL BE
EXPECTED...ESPECIALLY IN THOSE LOCATIONS THAT EXPERIENCE HEAVIER
RAINFALL THROUGH THE AFTERNOON. HOWEVER...FOR NOW JUST MAINTAINED
THE VFR CONDITIONS AND WILL ADD TEMPOS AS NEEDED TO REFLECT ANY
BRIEF PERIODS OF MVFR/IFR.

OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
BRIEF IFR VIS RESTRICTIONS ARE POSSIBLE THROUGH THE WEEKEND IN
SHOWERS AND THUNDERSTORMS. IN ADDITION...IFR CONDITIONS ARE POSSIBLE
IN PREDAWN FG EACH MORNING...ESPECIALLY IF AN AIRPORT EXPERIENCES A
STORM IN THE AFTN/EVNG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 4, 2:25 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT THU JUL 4 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-051200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
325 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN IN SCATTERED THUNDERSTORMS MAY CAUSE FLOODING
IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL DURING THE PAST SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN IN SCATTERED THUNDERSTORMS FRIDAY MAY CAUSE
FLOODING IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL DURING THE
PAST SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 3:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU JUL 4 2013

MDZ001-042045-
GARRETT MD-
400 PM EDT THU JUL 4 2013

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT GARRETT COUNTY...

AT 359 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM MINERAL SPRING
TO 4 MILES NORTHEAST OF MOUNTAIN LAKE PARK...MOVING NORTHEAST AT 20
MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SWALLOW FALLS STATE PARK...                 MOUNTAIN LAKE PARK...
  MCHENRY...            MCCOMAS BEACH...      GORMAN...
  FRIENDSVILLE...       DEEP CREEK LAKE STATE PARK...
  MINERAL SPRING...     ACCIDENT...           BITTINGER...
  BIG RUN STATE PARK... MERRILL...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
MAY BE HAZARDOUS IN HEAVY RAIN. DO NOT ATTEMPT TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY A VEHICLE
AWAY.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3929 7930 3930 7933 3929 7934 3951 7944
      3972 7940 3973 7922 3973 7896 3972 7895
Special weather statement, Jul 4, 3:17 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT THU JUL 4 2013

PAZ076-042030-
FAYETTE RIDGES PA-
417 PM EDT THU JUL 4 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE COUNTY...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
OHIOPYLE...MOVING NORTHEAST AT 35 MPH.  THIS STORM WAS MOVING ALONG
THE FAYETTE...SOMERSET COUNTY BORDER.

WIND GUSTS TO 50 MPH...VERY HEAVY RAINFALL...AND PENNY SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  OHIOPYLE...           SEVEN SPRINGS...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3990 7940 3986 7941 3984 7938 3982 7939
      3985 7953 4008 7938 4007 7935 4004 7934
      4004 7930 4003 7929

15
Special weather statement, Jul 4, 3:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT THU JUL 4 2013

PAZ074-076-042100-
FAYETTE RIDGES PA-WESTMORELAND RIDGES PA-
434 PM EDT THU JUL 4 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE AND
SOUTHEASTERN WESTMORELAND COUNTIES...

AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SEVEN SPRINGS...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SEVEN SPRINGS...      LAUREL MOUNTAIN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4015 7916 4014 7915 4011 7918 4010 7919
      4011 7920 4007 7926 3991 7938 3990 7940
      3991 7943 4022 7932 4017 7914

15
Special weather statement, Jul 4, 3:54 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT THU JUL 4 2013

MDZ001-042200-
GARRETT MD-
454 PM EDT THU JUL 4 2013

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT NORTHEASTERN
GARRETT COUNTY...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A THUNDERSTORM PRODUCING HEAVY RAIN 2 MILES SOUTHWEST OF
MERRILL...MOVING NORTH AT 20 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  BLOOMINGTON...        BITTINGER...          BIG RUN STATE PARK...
  MERRILL...            NEW GERMANY...        GRANTSVILLE...
  PINEY GROVE...        FINZEL...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3948 7906 3948 7907 3949 7913 3952 7925
      3973 7918 3973 7894 3972 7893

07

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 4, 3:55 PM EST
Where
Fayette County, 1.26 mi WNW of Roaring Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.080, -79.400

The 911 call center reported Trees and wires down.

Thunderstorm Wind, Westmoreland

When
July 4, 3:59 PM EST
Where
Westmoreland County, 0.69 mi S of Donegal
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.110, -79.380

Emergency management reported trees down.

Thunderstorm Wind, Westmoreland

When
July 4, 4:29 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.310, -79.380

Emergency management reported trees and wires down.

Hail, Westmoreland

When
July 4, 4:30 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Thunderstorm Wind, Westmoreland

When
July 4, 4:30 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.310, -79.380

A trained spotter reported multiple trees down.

Thunderstorm Wind, Indiana

When
July 4, 4:59 PM EST
Where
Indiana County, 1.48 mi NNE of Bryan Hill Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.670, -79.120

Emergency management reported a utility line down.

Thunderstorm Wind, Armstrong

When
July 4, 5:28 PM EST
Where
Armstrong County, 2.07 mi WNW of Atwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.766, -79.303

Emergency management reported 60 trees down just south of Rural Valley Borough near Reefer Hollow and Spring Roads.

Thunderstorm Wind, Armstrong

When
July 4, 7:20 PM EST
Where
Armstrong County, 0.88 mi W of Frogtown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.952, -79.667

The public reported 3 trees down and damage to a mobile home in Sugar Creek Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459886, 459887, 459888, 459885, 459889, 459890, 459891, 459892.